Arizona, 2011

Funnel Cloud in Arizona, September 12, 2011

September 12, 2011 · NWS FGZ · 1 event in 1 county or zone

A funnel cloud was sighted from the Arizona Department of Transportation yard in Grey Mountain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A funnel cloud was sighted from the Arizona Department of Transportation yard in Grey Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 12, 3:45 PM MST, 35 minutes earlier.

Area forecast discussion, Sep 12, 3:45 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST MON SEP 12 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT
DRYING TREND BY THE END OF THE WEEK.

&&

.DISCUSSION...A VERY BUSY DAY WITH MULTIPLE SEVERE AND TORNADIC
CELLS. THE DISCUSSION FROM THIS MORNING WILL SUFFICE.

AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO STREAM
MOISTURE AND DYNAMICS OVER ARIZONA THROUGH WEDNESDAY. LOW LEVEL
SHEAR COUPLED WITH MODERATE INSTABILITY AND DECENT DIVERGENCE ALOFT
WILL MAKE FOR ISOLATED SEVERE CELLS THE NEXT FEW DAYS. THE BEST
CHANCES FOR THIS WILL BE FROM FLAGSTAFF NORTH AND WEST TODAY WHERE
COLDER TEMPERATURES ALOFT EXIST. THIS RISK WILL SPREAD EASTWARD
TUESDAY AND WEDNESDAY...AS THE LOW BEGINS TO EJECT. FLOODING RISKS
WILL BE MITIGATED BY RELATIVELY FAST STORM MOVEMENT...ALTHOUGH
ISOLATED STRONGER CELLS...OR TRAINING CELLS...COULD STILL CAUSE SOME
PROBLEMS. BY THURSDAY...WESTERLY FLOW AND WARMING ALOFT WILL
GENERALLY BRING AN END TO OUR PRECIPITATION...AND TO THE MONSOON
SEASON.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL
CONTINUE THROUGH 05Z THIS EVENING...THEN THE COVERAGE WILL DECREASE.
MVFR CONDITIONS PSBL IN THE STRONGER STORMS. ISOLD TO SCT SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN AFTER 18Z TUESDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................PETERSON
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 12, 6:03 AM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
603 AM MST MON SEP 12 2011

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
603 AM MST MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN
ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME
SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER
58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY
THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD
BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 132 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coconino

When
September 12, 4:20 PM MST
Where
Coconino County, 0.69 mi S of Gray Mtn
Reported by
Trained Spotter
Coordinates
35.740, -111.470

Workers at the Gray Mountain ADOT Maintenance yard reported a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348569.